Colorado, 2007

Hail in Colorado, July 25, 2007

July 25, 2007 · NWS PUB · 2 events in 2 counties and zones

Severe hail occurred in Chaffee and Custer Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe hail occurred in Chaffee and Custer Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 2:10 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 25, 2:10 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT WED JUL 25 2007

.SHORT TERM...
(TONIGHT AND TOMORROW)

...FLASH FLOOD THREAT TOMORROW...

CURRENTLY...QUITE A BIT OF SCTD TSRA ARE ONGOING RUNNING ALONG THE
SPINE OF THE MTS ACROSS CO. GUIDANCE FCSTD THIS TO HAPPEN YDAY SO
MODELS HAVE A PRETTY GOOD HANDLE ON WHAT IS GOING ON. ON THE PLAINS
IT IS PC BUT A FEW TSRA ARE EVEN TRYING TO GET GOING UP ON THE
PALMER DVD AS OF 130 PM.

REST OF TODAY AND TONIGHT...MAIN CONCERN IS LOCALLY HEAVY RAIN.
CONVG BOUNDARY...BEST SEEN IN THE 700 MB WIND FLOW...IS FCST TO
PROGRESS SLOWLY EAST DURING THIS PERIOD. THIS WILL BRING SCTD TSRA
WITH LOCALLY HEAVY RAIN TO THE C MTNS...SW MTNS...AND PIKES
PEAK/PALMER DIVIDE REGION. SOME QPF VALUES FROM THE RAW GUIDANCE ARE
RATHER IMPRESSIVE...SO THESE AREAS WILL HAVE TO BE WATCHED FOR LOCAL
FLASH FLOODING...ESPECIALLY THE BURN SCARS/MUDLSIDE REGIONS.

TOMORROW...ITS GONNA BE A BUSY DAY IN THE WX DEPT. MAIN BOUNDARY
WILL COME ACROSS DURING THE LATE MORNING/EARLY AFTERNOON TIME
PERIOD. FLASH FLOODING IS GOING TO BE A CONCERN WITH THIS BOUNDARY
PASSAGE AS THE MOISTURE (60 + DEWPTS) IS GOING TO GET IN HERE DURING
PEAK HEATING. QUITE A BIT OF PV AND A SHORT WAVE ALOFT WILL ASSIST
IN THE UPWARD VERTICAL MOTION FIELDS. I EXPECT THUNDERSTORMS WITH
HEAVY RAIN TO BE ONGOING BY MID AFTERNOON TOMORROW. FLASH FLOODING
WILL BE A CONCERN GIVEN THE ABUNDANT LLVL MOISTURE AND SLOW STORM
MOTION. ALSO...GROUNDS ARE A BIT WET (BUT NOT EXCEEDINGLY SO) ACROSS
QUITE A FEW PARTS OF THE CWA. SVR THREAT WILL BE MINIMAL DUE TO THE
WEAK WINDS AND WARM TEMPS ALOFT. /HODANISH

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

LONG TERM CONCERNS INCLUDE TIMING OF FRONT MOVING ACROSS EASTERN
COLORADO THURSDAY NIGHT/FRIDAY AND POSSIBILITY OF HEAVY RAINFALL
INTO THE EARLY WEEKEND.

THURSDAY NIGHT-FRIDAY NIGHT...LATEST WRF/NAM REMAINS A TAD FASTER
WITH COLD FRONT MOVING ACROSS THE PALMER DVD THU AFTERNOON AND
ACROSS THE REST OF THE SOUTHEAST PLAINS THURSDAY NIGHT...WHERE AS
THE GFS AND OTHER GLOBAL MODELS STALLS FRONT ACROSS THE FAR SE
PLAINS FRIDAY MORNING. HAVE TRENDED THE FORECAST TO THE QUICKER
SOLUTION AND HAVE TAILORED POPS TO MATCH...WITH SCATTERED
THUNDERSTORMS MOVING ACROSS THE PLAINS THU NIGHT AND MUCH COOLER
AND MORE STABLE CONDITIONS IN PLACE ACROSS THE FAR EASTERN PLAINS ON
FRIDAY. MODEL SOUNDINGS INDICATING MOISTURE POOLING ALONG AND BEHIND
THE BOUNDARY WITH DEW PTS IN THE MID 50S TO LOWER 60S AND CAPES
BETWEEN 1000-2000 J/KG ACROSS THE PLAINS THU NIGHT...ALLOWING FOR
THE POSSIBILITY OF STRONG STORMS ALONG AND BEHIND THE FRONT. HAVE
KEPT HIGH SCATTERED POPS IN PLACE ACROSS THE MOUNTAINS AND HIGH MT
VALLEYS AS MODELS CONTINUE TO INDICATE AMPLE AVAILABLE MOISTURE AND
MINOR DISTURBANCES EMBEDDED IN THE WEAK NORTHERLY FLOW ALOFT ACROSS
THE AREA...WITH H7-H5 SPECIFIC HUMIDITIES BETWEEN 6-8 G/KG AND PWATS
BETWEEN 1 AND 1 1/2 INCHES ACROSS THE STATE. WITH THE WEAK FLOW
ALOFT...ALL STORMS WILL BE SLOW MOVERS...WITH HEAVY RAINFALL THE
MAIN THREAT.

SATURDAY-SUNDAY...WEAK NORTHERLY FLOW ALOFT PERSISTS WITH UPPER
RIDGE AXIS JUST WEST OF THE ROCKIES. AVAILABLE MOISTURE DIMINISHES A
TAD...THOUGH ENOUGH REMAINS FOR CONTINUED SCATTERED MAINLY DIURNAL
THUNDERSTORMS ACROSS THE HIGHER TERRAIN. TEMPERATURES REBOUND TO
NEAR SEASONAL NORMS ALLOWING FOR INSTABILITY INCREASE ACROSS THE
EASTERN PLAINS. WITH LOW LEVEL UPSLOPE FLOW IN PLACE...WILL CONTINUE
TO SEE ISOLATED TO SCATTERED CONVECTION ACROSS THE PLAINS AS
WELL...WITH BEST POPS ALONG AND WEST OF THE I-25 CORRIDOR.

MONDAY-WEDNESDAY...UPPER RIDGE AXIS LOOKS TO SLIDE ACROSS THE
ROCKIES AS A SERIES OF SHORT WAVES MOVE ACROSS THE NORTHERN TIER OF
STATES. MODELS ALSO INDICATING A MINOR EASTERN WAVE MOVING ACROSS
THE SOUTHERN HIGH PLAINS UNDERCUTTING THE SOUTHERN PERIPHERY OF THE
RIDGE AND INTO THE FOUR CORNERS REGION THROUGH THE PERIOD. WITH
INCREASING MOISTURE ACROSS WESTERN PORTION OF THE AREA...HAVE KEPT
GENERALLY SCATTERED POPS ACROSS CENTRAL AND SW MTS WITH MAINLY
ISOLATED POPS ACROSS THE EASTERN MTS AND PLAINS. WITH WARMER AIR
ALOFT UNDER THE RIDGE...SHOULD ONCE AGAIN SEE TEMPERATURES WARMING
TO ABOVE SEASONAL AVERAGES THROUGH THE PERIOD. -MW

&&

.AVIATION...

KCOS AND KALS MAY BE AFFECTED BY TSRA THIS AFTERNOON AND EARLY
EVENING. I DO NOT EXPECT ANY TSRA IN THE IMMEDIATE AIRSPACE OF KPUB
LATER THIS AFTERNOON AND EARLY EVENING. MAIN CONCERN WILL BE GUSTY
WINDS AND BRIEF LOW CIGS.

FOR TOMORROW...FROPA WILL OCCUR BY LATE MORNING ACROSS KCOS AND
EARLY AFTERNOON AROUND KPUB. WINDS WILL GO NNE AND BE GUSTY FOR
AWHILE. LOTS OF TSRA POSSIBLE TOMORROW WITH HEAVY RAIN AND SOME LOW
CIGS. THUNDER THREAT FOR KALS WILL ALSO BE HIGHER THAN NORMAL WITH
LOCALLY HVY RAIN...BRIEF GUSTY WINDS AND POSSIBLE BRIEF LOW CIGS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/23
Hazardous weather outlook, Jul 25, 4:07 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
507 AM MDT WED JUL 25 2007

COZ058>089-093>099-261115-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
507 AM MDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING OVER THE MOUNTAINS AND HIGH VALLEYS.  THE MAIN THREAT FROM
STORMS TODAY WILL BE LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE
EASTERN SAN JUAN...LA GARITA...AND SAWATCH RANGES. OTHER THREATS
WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 45 MPH AND
POSSIBLY SOME HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH EASTERN COLORADO THURSDAY AFTERNOON.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE REGION
THROUGH THURSDAY NIGHT. THE MAIN THREATS FROM STORMS WILL BE CLOUD
TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND LOCALLY GUSTY
WINDS TO 50 MPH. A FEW STRONG TO SEVERE STORMS MAY DEVELOP OVER THE
SOUTHEAST PLAINS...WITH HAIL UP TO ONE INCH AND WIND GUSTS UP TO 60
MPH.

SCATTERED STORMS WILL CONTINUE THROUGH THE WEEKEND. THE MAIN THREATS
FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF GUSTY
WINDS...IN ADDITION TO LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND HIGH
VALLEYS.

The radar

The Pueblo radar (KPUX), 108 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
July 25, 2:38 PM MST to 2:43 PM MST
Where
Custer County, Rosita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.100, -105.330

Hail, Chaffee

When
July 25, 4:13 PM MST to 4:35 PM MST
Where
Chaffee County, Maysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -106.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46402, 46403.